Crazy on Hormonal Contaception

My BMI index has been borderline for the last couple of months. Every day, I’m carrying a bag full of food, snacks, salads and filtered water. Still, the amount of fat in my body is below the norm. Regularly, I’m getting comments how slim I’m, which start to irritate me.

Patch

And then it begins. Or rather not. My period decided not to arrive. I make an appointment with a gynaecologist. We are having a very honest conversation about my libido being back and strong if not overwhelming. She is reassuring me that I’m perfectly normal, and it must have been a matter of ex-partner blocking me. I’m so lucky to see a female doctor who, with a great understanding, says: you will soon meet some nice guy (haha, if she only knew that it will take 2 days from a visit). She prescribes transdermal hormonal patches to regulate my menstruation, as pills are out of question in my instance.

All OK…

Two weeks later period arrives, my first patch stuck on the arm. My breasts are immediately getting bigger and I feel ok. In fact, I feel ok for the next two months. Then the less fun part begins. Mood swings arrive, still bearable during the third month. The pituitary gland is being under the influence and I’m not being myself. I decide to go to the doctor again (a gynaecologist who used to work in endocrinologist hospital). I want to be off this synthetic pseudo-hormones. I am getting a USG and anxiety feeling when he says “Ovaries are blocked and you need to come back in a month time.”

When You Cry with no Reason

I feel strange. My fertility is being manipulated and I need to be on the patch for another month. I don’t want to do this anymore. And I’m right. A few days later I’m sticking the last patch under my arm. It’s causing what can be called a chemically induced depression. I have a feeling that I’m on the edge of bursting into tears even at work. And I’m crossing the line when shutting the door of my kitchen. The child is perplexed seeing her mother crying with no reason. I can do this for an hour without stopping. I revisit the leaflet. It’s a common side effect (1 in 10 women will get it).

In a Need of a Shrink

On the fourth day of this unbearable emotional state, I’m making an appointment with a psychotherapist (!). I’m truly concerned about my well-being not wanting to end up in a psychiatric ward. It is summer and I have educational plans for holidays. I need to be functional. We have a full moon and next evening, I finally see a blood. Not menstrual blood, because if you are on hormonal contraception, you don’t have a period. You have a bleeding that is supposed to give you some kind of relief and reassurance, that your body works normally.

Back to Earth

The whole tension is gone. No more tears and I feel like myself again. Laughing and generally feeling right in my head. Like before. Relaxed. For most of the time. No slightest trace of sadness and anxiety. Still, I’m not sure if this is an effect of getting off the patch. A trip to a doctor and blood tests still waiting… but I think, that there is a strong correlation, between hormonal contraception and how I was feeling. A woman who weighs almost twice as I would take the same dosage of hormones. What does it tell me?

If not This then What

Actually, I started to talk with some of the women that I know. Not a single of them was using it. Some were forced in the past by their partners, for the sake of convenience. To be true, I don’t know a single person who likes using condoms and hormonal contraception would be wonderful, if not those side effects…

  • nausea
  • breast tenderness,
  • breakthrough bleeding,
  • the absence of menstrual flow,
  • headaches
  • depression
  • anxiety,
  • diminished sexual desire,
  • yeast infections (if you ever have to see a gastroenterologist, he would ask you if you ever been on this type of drug)
  • blood cloths

You can have a read about side effects of a pill here. I am going for a run with hope to sweat out the leftovers of synthetic hormones form my system…

 

 

 

Leave a Reply